Phenytoin Toxicity

Phenytoin is a medicine that is used to help control many seizure problems. Phenytoin toxicity means the amount of phenytoin in the blood is high enough to cause problems. Your caregiver will carefully and frequently monitor the amount of phenytoin in the blood to make sure that just the right dose is given. How you feel and your blood test information help guide your caregiver in making sure that a specific dose is best for you.

CAUSES

Changes in other prescription medicines can directly influence the amount of phenytoin in the blood, even though the amount of phenytoin taken remains unchanged. The following medicines may raise the level of phenytoin in the blood:

  • Amiodarone.

  • Chlordiazepoxide.

  • Diazepam.

  • Dicumarol (blood thinner).

  • Disulfiram.

  • Estrogens (hormone replacement).

  • Aspirin and medicines containing salicylates.

  • Sulfonamides.

  • Tolbutamide (used for diabetes management).

  • Famotidine (used for ulcer disease).

  • Isoniazid (antibiotic).

  • Methylphenidate (used for attention deficit disorders).

  • Phenothiazines (used for nausea).

  • Trazedone (used for depression and sleep problems).

  • Primidone.

  • Fluconazole (used for yeast infections).

  • Valproic acid (used for seizures).

Patients taking many medicines for a variety of ailments may accidentally take too much phenytoin. A change in metabolism or heavy, binge drinking of alcohol can also raise the level of phenytoin.

In rare cases, problems develop when phenytoin is given directly into a vein, and it is given too fast. Emergency department and hospital staff giving phenytoin this way avoid this problem by the use of intravenous (IV) pumps and careful monitoring.

SYMPTOMS

In mild cases, symptoms may not be pronounced. They may develop slowly over weeks or months. They can include:

  • Poor balance or weakness when walking.

  • Slow movement with all activity.

  • Tremors or shaking.

  • Irritability.

  • Confusion.

  • Loss of control of urine.

  • Trouble speaking or swallowing.

  • Double vision.

  • Tender and swollen gums.

  • Unusual pains in the arms or legs.

  • Abnormal hair growth.

  • Nausea or vomiting.

  • Problems with functioning of the thyroid gland.

In severe cases there may be:

  • Disorientation.

  • Severe confusion.

  • Coma.

  • Uncontrolled movement of arms or legs.

  • Trouble breathing.

  • Yellowing of the skin or eyes (jaundice).

  • Skin rashes.

  • Swelling of the face.

  • Abdominal pain with possible enlargement of the liver or spleen.

In some cases, too much phenytoin is taken intentionally in a suicide attempt. This can be very serious and requires emergency care and hospitalization.

DIAGNOSIS

Your caregiver will ask for several blood tests, such as:

  • A blood count.

  • Kidney or liver tests.

  • Levels of glucose (sugar) and normal salts in the blood.

  • Phenytoin and other medicine levels.

  • Pregnancy test, when appropriate.

Other tests may also be needed such as:

  • Urine test (urinalysis).

  • A test that records the electrical activity of the heart (electrocardiography, EKG).

  • X-rays.

If you are experiencing confusion or disorientation, a computerized X-ray scan (CT or CAT scan) of the head may be needed.

TREATMENT

In mild cases, the phenytoin is stopped for a period of time as directed by your caregiver. The time period might be as short as only 1 or 2 days and will be followed by careful checking of symptoms and repeat blood tests. A review of all medicines (prescription, nonprescription, and herbal) should be done at this time.

In more severe cases, hospitalization is mandatory and may include monitoring in an intensive care unit. If there is severe disorientation or coma, or if problems are found in the liver or heart, help is obtained from medical specialists.

HOME CARE INSTRUCTIONS

  • Be careful when taking your daily medicines. It is very important to ask for help if you need it. The same problems can develop again if medicine dosages change.

  • Follow through with blood tests and office visits as directed by your caregiver.

SEEK MEDICAL CARE IF:

  • You are confused about how to take your medicines.

  • You plan to adjust dosages of any of your prescription or nonprescription medicines. This may affect the level of phenytoin in your blood.

  • You develop any of the "mild case" symptoms described above.

  • You have episodes of falling or have problems keeping your balance.

SEEK IMMEDIATE MEDICAL CARE IF:

  • You fall and are injured.

  • You develop any of the "severe case" symptoms described above.

MAKE SURE YOU:

  • Understand these instructions.

  • Will watch your condition.

  • Will get help right away if you are not doing well or get worse.